Prednisone – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 33: Adrenal Drugs Test, Prednisone, Pharmacology for Nurses: Practical Applications

The key terms in this Pharmacology course include Adrenal Drugs Test, Long-Term Prednisone Therapy, Treatment of Asthma, Weight Gain, Patient, Therapy, Nurse, Adrenal, Pharmacology, Prednisone, Corticosteroid, Nonsteroidal Anti-Inflammatory Drugs, Glucocorticoid Therapy, Peptic ulcer disease


A patient is concerned about the body changes that have resulted from long-term prednisone therapy for the treatment of asthma. Which expected effect of this drug therapy would cause a change in the patient’s appearance?

Weight gain

Pale skin color

Weight loss

Hair loss

Facial erythema, weight gain, hirsutism, and “moon face” (characteristic of Cushing’s syndrome) are possible body changes that may occur with long-term prednisone therapy.


A patient will be starting therapy with a corticosteroid. The nurse reviews the prescriber’s orders and notes that an interaction may occur if the corticosteroid is taken with which of these drug classes?

Opioid analgesics

Antibiotics

Antidepressants

Nonsteroidal anti-inflammatory drugs

The use of corticosteroids with aspirin, other NSAIDs, and other ulcerogenic drugs produces additive gastrointestinal effects and an increased chance for the development of gastric ulcers. The other options are incorrect.


A glucocorticoid is prescribed for a patient. The nurse checks the patient’s medical history knowing that glucocorticoid therapy is contraindicated in which disorder?

Tuberculous meningitis

Peptic ulcer disease

Chronic obstructive pulmonary disease

Cerebral edema

Contraindications to the administration of glucocorticoids include drug allergy and may include cataracts, glaucoma, peptic ulcer disease, mental health problems, and diabetes mellitus. The other options are indications for glucocorticoids.


When monitoring a patient who is taking a systemically administered glucocorticoid, the nurse will monitor for signs of which condition?

Hypokalemia

Hyponatremia

Hypoglycemia

Dehydration

Systemic glucocorticoid drugs may cause potassium depletion, hyperglycemia, and hypernatremia. The other options are incorrect.


A patient who has been on long-term corticosteroid therapy has had surgery to correct an abdominal hernia. The nurse keeps in mind that which potential effect of this medication may have the most impact on the patient’s recovery?

Muscle weakness

Hypotension

Osteoporosis

Delayed wound healing

Muscle weakness and osteoporosis may also result from long-term therapy, but delayed wound healing would have the most impact on the patient’s recovery from abdominal surgery at this time. Hypertension, not hypotension, may result from long-term corticosteroid therapy.


The nurse expects that a patient is experiencing undersecretion of adrenocortical hormones when which conditions are found upon assessment? (Select all that apply.)

Increased blood glucose levels

Weight loss

Steroid psychosis

Increased potassium levels

Decreased serum sodium levels

Dehydration

The undersecretion (hyposecretion) of adrenocortical hormones causes a condition known as Addison’s disease, which is associated with decreased blood sodium and glucose levels, increased potassium levels, dehydration, and weight loss. Steroid psychosis is an effect of glucocorticoid excess.